Alabama, 2010

Damaging Winds and Lightning Strikes in Alabama, June 21, 2010

June 21, 2010 · NWS BMX · 6 events in 3 counties and zones

Afternoon heating lead to isolated strong to severe thunderstorms. Some storms produced damaging winds, and one produced a downburst that caused an enhanced area of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$307,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating lead to isolated strong to severe thunderstorms. Some storms produced damaging winds, and one produced a downburst that caused an enhanced area of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 21, 11:25 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 11:25 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT MON JUN 21 2010

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

DRIER AIR ALOFT HAS WORKED INTO NORTH ALABAMA WHERE PW'S ARE NEAR
ONE INCH OR LESS.  PW'S INCREASE SIGNIFICANTLY TOWARDS THE COAST
WHERE NUMBERS ARE CLOSER TO TWO INCHES. CURRENT FORECAST OF SMALL
RAIN CHANCES FOR SOUTHEAST COUNTIES LOOKS REASONABLE.  LOW LEVEL
THICKNESS AND 24 HOUR CHANGE MAPS INDICATE HIGHS TODAY WILL BE A
DEGREE OR TWO HIGHER THAN YESTERDAY...WITH HIGHEST TEMPERATURES
NORTHWEST.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS WILL CONTINUE TODAY FOR ALL SITES.  HAVE KEPT THE
MENTION OF CB AT MGM/TOI TO COVER THE SMALL POTENTIAL FOR LATE
AFTERNOON TS DEVELOPMENT.  LIGHT EASTERLY WINDS WILL PERSIST.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 21, 11:30 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT MON JUN 21 2010

ALZ011>015-017>050-221730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1230 PM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND SOUTH OF INTERSTATE 85. THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO 50 MPH OR
GREATER...AS WELL AS DIME TO NICKEL SIZE HAIL. HEAVY RAINFALL WILL
ALSO HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Local storm report, Jun 21, 10:01 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 AM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND DMG     MOORES BRIDGE           33.45N 87.79W
06/19/2010                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREE DOWN 1900 BLOCK OLD MOORES BRIDGE ROAD AND HIGHWAY
            171

&&

JSIRMON
Local storm report, Jun 21, 11:54 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 E MEADVILLE           32.07N 86.06W
06/19/2010                   MONTGOMERY         AL   PUBLIC

            TREE ON POWERLINES ALONG 231. ALSO TREES AND LIMBS DOWN
            NEAR PINE LEVEL LOOP ROAD.

&&

JSIRMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Elmore

When
June 21, 1:35 PM CST
Where
Elmore County, 1.83 mi NNW of Martin Lake South
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.755, -85.960

Several trees were blown down on Governors Island Bridge Road, near Lake Martin.

Thunderstorm Wind, Elmore

When
June 21, 1:46 PM CST
Where
Elmore County, 2.39 mi ENE of Eclectic
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.644, -85.993

Numerous trees were blown down, including one onto a house, on Double Bridge Ferry Road, near Eclectic.

Lightning, Elmore

When
June 21, 1:47 PM CST
Where
Elmore County, 0.84 mi NE of Cotton
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.689, -86.010

A lightning strike and subsequent fire caused moderate damage to a home on Kowalinga Road.

Lightning, Elmore

When
June 21, 1:50 PM CST
Where
Elmore County, 1.51 mi NW of Eclectic
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.646, -86.047

A lightning strike caused the attic area of a home to catch fire.

Thunderstorm Wind, Clay

When
June 21, 6:54 PM CST to 6:56 PM CST
Where
Clay County, 1.55 mi E of Delta to 2.54 mi NNW of Delta
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.433, -85.674

Trees and power lines were blown down at several locations near the Delta community, including Good Hope Delta Road, Lees Bridge Road, Center Hill Road, and the Lake Gerald area. Several barns in the same area were also damaged.

Thunderstorm Wind, Talladega

When
June 21, 7:57 PM CST to 8:00 PM CST
Where
Talladega County, 0.94 mi ENE of Talladega to 0.18 mi SSE of Shocco
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
33.434, -86.084

An apparent downburst caused an swath of intense damage across the southern portion of the city of Talladega. Around 100 trees were blown down, with some of them falling onto homes causing varying degrees of damage. In addition, hundreds of limbs were broken off, many of them also large enough to cause damage to homes as they fell. Structural damage not the result of falling trees or limbs was confined to outbuildings containing lumber at a hardware store. The total damage swath was more than 2.5 miles long, and up to 100 yards wide, with peak wind gusts estimated around 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246329, 246330, 246608, 246607, 246331, 246332.